Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 21, 2011, 8:59 PM CDT for Todd County, Minnesota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 8:59 PM CDT (01:59 UTC)
- Expired
- May 21, 2011, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:20 PM CDT | HAIL 1 | 8 W Long Prairie, MN | |
| May 21, 9:25 PM CDT | HAIL 1 | 5 W Long Prairie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
926
WWUS83 KMPX 220159
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SAT MAY 21 2011
MNZ041-042-220300-
DOUGLAS-TODD-
859 PM CDT SAT MAY 21 2011
AT 858 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR OSAKIS. THIS STORM WAS MOVING NORTH AT 30 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OSAKIS.
BELLE RIVER.
CLOTHO.
ROSE CITY.
CLARISSA.
EAGLE BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4636 9484 4579 9501 4578 9527 4612 9524
4611 9515 4635 9517
TIME...MOT...LOC 0159Z 189DEG 25KT 4589 9513
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 21, 2:35 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 21, 2:35 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 235 PM CDT SAT MAY 21 2011 .DISCUSSION... SHORTWAVE WHICH BROUGHT WDSPRD RAINS ACRS MUCH OF AREA NOW LIFTING TWRD CNTL MN WITH MOST OF THE PCPN LIFTING OUT OF OUR N CWA. SUBSIDENCE AND ENUF DRYING IN WAKE OF SHORTWV TO CLEAR OUT MUCH OF MID AND HIGH CLDS ACRS ABT S 1/4MN. SUFFICIENT HEATING GETTING THRU TO GENERATE SCT CONVECTION IN SW MN ON LEADING EDGE OF INSTABILITY GRADIENT. MORE ORGANIZED CONVECTION SHUD DVLP TO OUR S AND SW ON LEADING EDGE OF TWISTY LIFTING ENE ACRS E NEB/SE SODAK. SOME OF THIS ACTIVITY MAY ALSO LIFT INTO SC MN LTR THIS AFTN/EVE. 30-40 KNTS OF 0-6K SHEAR AND SBCAPE IN 1000-1500 J/KG SHUD BE SUFFICIENT FOR A FEW HAILERS. WENT WITH POPS ON HI END OF CHC ACRS SC THIS EVE THEN INTO WI LATER TNGHT. TMRW THE CLOSED 70H LOW TRACKS EWRD OUT OF SODAK INTO CNTL MN. SPRD LIKELY POPS ACRS N PTNS OF CWA IN AREA OF BEST ISENTROPIC LIFT ALNG AND N OF TRACK OF LOW. PRECIP SHUD BE OF MORE SCT VARIETY ACROSS S PTNS AREA...WHERE SHUD SEE SOME BREAKS IN THE CLOUD PROVIDING A WARM DAY WITH HIGHS IN THE MID/UPPER 70S. SBCAPES SHUD THUS CLIMB INTO THE 1000-2000J/KG RANGE SC MN INTO WI WHERE SOME SUN EXPECTED. FAVORABLE 0-6KM SHEAR IN 30-40 KT RANGE ACROSS THIS AREA AS WELL. CONTINUED WITH LIKELY POPS EC MN INTO WI CWA SUNDAY NIGHT AS LOW TRACKS INTO WI. SUNDAY NIGHT/MONDAY THE COLDFRONT TRACKS SE ACROSS AREA...BUT COOLING DOESN'T LOOK AS STRONG AS SOME OF THE EARLIER MODEL RUNS...SO BUMPED UP HIGHS FOR MON/TUES A BIT. MOST OF PCPN WILL CLEAR OUT IN WAKE OF FROPA...LEAVING MOST OF RMDR OF FCST PRD DRY. LEFT IN A SLIGHT CHANCE FAR SC ON WED IN SUPPORT OF ECMWF WHICH CONTINUES TO TOY WITH SPRDG LGT PCPN TOWARD AREA AS NEXT TROF TRACKS ACRS CNTL U.S. ECMWF/GFS BOTH SUPPORT BRINGING CHC POPS INTO AREA FRI/SAT AS VIGOROUS WAVE DROPS ACRS DKTS INTO MN. .AVIATION.../18Z TAF ISSUANCE/ MOIST AND UNSETTLED CONDITIONS WILL BE MAINTAINING THEMSELVES OVER THE TERMINALS THE NEXT 24-30 HRS AS DEEP LOW OVER THE DAKOTAS SLOWLY INCHES TOWARD MN. BEST MOISTURE TRANSPORT NOW OFF OVER WRN WI INTO NRN MN AND WIDESPREAD SHOWERS GOING WITH IT. FOLLOWED HRRR REFLECTIVITY FORECAST FOR TIMING THESE SHOWERS ACROSS TERMINALS. ONCE THIS MOVES THROUGH...WILL BE LEFT WITH AN UNSTABLE AND WEAKLY CAPPED ENVIRONMENT WITHIN DRYING/CLEARING BEHIND MORNING WAVE AND ANTICIPATE SCT SHOWERS/TSRA TO REDEVELOP AS BREAKS IN THE OVC ENHANCE HEATING AND CONVECTION POTENTIAL. NOT MUCH OUT THERE TO FOCUS CONVECTION...SO EXPECT A SCATTERED NATURE TO AFTERNOON/EVENING ACTIVITY...AS DEPICTED BY HRRR AND WRF REFLECTIVITY FORECASTS. THE ONE FEATURE TO WATCH AS A FOCUS IS THE WAVE OVER ERN NEB...CURRENT TREND WOULD TAKE THIS SOUTH OF TERMINALS...BUT COULD BE A SOURCE FOR MORE ORGANIZED ACTIVITY. TRIED TO SHOW A BRIEF BREAK IN ACTIVITY TONIGHT AS RH CROSS SECTIONS SHOW RATHER DRY ATMO TAKING HOLD ACROSS TERMINALS. BY LATE MORNING...UPPER LOW WILL BE DRIFTING OVER MN WITH COLD TEMPERATURES ALOFT. THIS MEANS A RETURN TO LOWER BKN TO OVC CONDITIONS WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE COURSE OF THE DAY SUNDAY. BEST INSTABILITY ON NAM SUNDAY ACROSS SRN/ERN MN INTO WI...SO MENTIONED CB IN CLOUD GROUPS FOR RWF/MSP/RNH/EAU. EXPECT MOST SUB VFR CONDITIONS TO STAY WITH MAIN BAND OF SHOWERS...WITH MOST TERMINALS SEEING VFR CONDITION THROUGH THE NIGHT. THE ONLY THING TO WATCH ACROSS WRN/CENTRAL MN WILL BE THE POTENTIAL FOR IFR STRATUS TONIGHT AS SFC LOW APPROACHES AND PRESSURE GRADIENT BEGINS TO RELAX. KMSP...SHOWERS WILL BE ENDING SHORTLY AFTER 18Z...WITH A BRIEF 2 TO 4 HOUR BREAK FROM SHOWERY ACTIVITY EXPECTED. CLEARING IN CLOUDS IS RAPIDLY MOVING NORTH AND IF WE CAN MANAGE TO POKE SOME HOLES IN THE CLOUDS...THEN POTENTIAL FOR AFTERNOON/EVENING SCT TSRA ACTIVITY WILL INCREASE. HAVE ALLOWED FOR SOME TIME FOR ATMO TO DESTABILIZE WITH 22Z START TIME FOR VCTS MENTION...THIS IS IN LINE WITH LATEST CCFP...BUT REFLECTIVITY FORECASTS FROM THE HRRR AND WRF WOULD INDICATE POTENTIAL FOR TSRA GOING BEYOND 02Z...BUT WITH LOSE OF DAYTIME HEATING WILL ALLOW FIELD TO ENTER A 10 TO 14 HOUR DRY WINDOW...BEFORE MOST OF LATE SUNDAY MORNING THE THROUGH THE AFTERNOON IS SPENT BATTLING MORE SCT SHRA/TSRA ACTIVITY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/MPG
Hazardous weather outlook, May 21, 11:57 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1157 AM CDT SAT MAY 21 2011 MNZ064-065-067-073>077-082>085-091>093-221700- YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR- RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 1157 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS SOUTHERN AND SOUTHWEST MINNESOTA. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY ACROSS SOUTH CENTRAL MINNESOTA WHERE THERE IS A SLIGHT RISK FOR SEVERE WEATHER. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL EXIST BETWEEN 3 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS MAINLY SOUTHERN MINNESOTA. MNZ041>045-047>063-066-068>070-078-WIZ014>016-023>028-221700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD- CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE- DUNN-PEPIN-EAU CLAIRE- 1157 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD BE STRONGER...AND HAVE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 21, 8:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM FUNNEL CLOUD STACY 45.40N 92.99W
05/21/2011 CHISAGO MN OFFICIAL NWS OBS
ROTATING WALL CLOUD WITH POSSIBLE FUNNELS
&&
LRSLocal storm report, May 21, 8:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL FRIDLEY 45.08N 93.26W
05/21/2011 E0.25 INCH ANOKA MN 911 CALL CENTER
&&
LRSLocal storm report, May 21, 8:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 W SHERBURN 43.65N 94.75W
05/21/2011 M1.00 INCH MARTIN MN OFFICIAL NWS OBS
&&
LRSLocal storm report, May 21, 8:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
842 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL MORRIS 45.59N 95.91W
05/21/2011 M0.25 INCH STEVENS MN 911 CALL CENTER
DIME SIZE
&&
LRSLocal storm report, May 21, 8:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FUNNEL CLOUD 2 W DONNELLY 45.69N 96.06W
05/21/2011 STEVENS MN 911 CALL CENTER
ROTATING WALL CLOUD
&&
LRSSpecial weather statement, May 21, 8:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SAT MAY 21 2011
MNZ041-042-220300-
DOUGLAS-TODD-
859 PM CDT SAT MAY 21 2011
AT 858 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR OSAKIS. THIS STORM WAS MOVING NORTH AT 30 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OSAKIS.
BELLE RIVER.
CLOTHO.
ROSE CITY.
CLARISSA.
EAGLE BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4636 9484 4579 9501 4578 9527 4612 9524
4611 9515 4635 9517
TIME...MOT...LOC 0159Z 189DEG 25KT 4589 9513The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Tornado Warning | MPX | Anoka, Hennepin | 45 min |
| May 21, 7:24 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 51 min |
| May 21, 7:25 PM CDT | Tornado Warning | MPX | Anoka | 35 min |
| May 21, 7:46 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| May 21, 8:00 PM CDT | Areal Flood Advisory | MPX | Anoka, Hennepin, Wright | 3 hr |
| May 21, 8:06 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 39 min |
| May 21, 8:44 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 61 min |
| May 21, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 64 min |
| May 21, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 50 min |
| May 21, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 48 min |
| May 21, 10:12 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 48 min |
| May 21, 10:26 PM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| May 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Redwood, Watonwan | 62 min |
| May 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Pope, Renville, Stevens, Swift | 47 min |
| May 22, 12:46 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice, Steele, Waseca | 44 min |
| May 22, 10:57 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Rice | 48 min |
| May 22, 11:02 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey | 43 min |
| May 22, 12:38 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 52 min |
| May 22, 12:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Scott | 52 min |
| May 22, 1:23 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 67 min |
| May 22, 1:35 PM CDT | Special Weather Statement | MPX | Hennepin | 40 min |
| May 22, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| May 22, 2:10 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 35 min |
| May 22, 2:24 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 36 min |
| May 22, 2:45 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 30 min |
| May 22, 3:10 PM CDT | Tornado Warning | MPX | Chisago, Washington | 35 min |
| May 22, 3:34 PM CDT | Tornado Warning | MPX | Chisago | 41 min |
| May 22, 11:28 AM CDT | Special Weather Statement | MPX | Dunn, Pierce, Saint Croix | 47 min |
| May 22, 12:05 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Polk, Saint Croix | 40 min |
| May 22, 12:58 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Rusk | 47 min |
| May 22, 1:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 44 min |
| May 22, 2:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 49 min |
| May 22, 2:55 PM CDT | Tornado Warning | MPX | Dunn, Pierce, Saint Croix | 35 min |
| May 22, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 38 min |
| May 22, 3:44 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 46 min |
| May 22, 4:16 PM CDT | Special Weather Statement | MPX | Rusk | 29 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.